Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Rapid City, SD

June 15, 2012Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2012, 6:05 PM MDT for Ziebach County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2012, 6:05 PM MDT (00:05 UTC)
Expired
Jun 15, 2012, 6:28 PM MDT
In force
23 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ziebach County, SD

The radar

The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:14 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
622 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:42 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 4:42 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT FRI JUN 15 2012

.UPDATE...NEW SEVERE THUNDERSTORM WATCH ISSUED FOR CENTRAL SD
UNTIL 06Z.

&&

.AVIATION...00Z TAFS
A COLD FRONT WILL BE PASSING THROUGH THE FORECAST AREA FROM A LOW
CROSSING SASKATCHEWAN. THUNDERSTORMS OVER PARTS OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA WILL CONTINUE INTO TONIGHT.
SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WIND GUSTS. BEHIND THE FRONT...SOUTH-SOUTHEASTERLY
WINDS WILL SHIFT TO THE NORTH-NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 124 PM MDT FRI JUN 15 2012/

DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW
ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN
ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO  MOSTLY SUNNY
ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF
THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH
PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW
PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF
STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED
TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY
IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT
OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH.

LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO
SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN
SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO
BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND
SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS
AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY
WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE
STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA
PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER
TEMPERATURES.

SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT
OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE
SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S.
NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS
CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS.

SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE
SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE
ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID
80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO
STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A
FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST
OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT.

AVIATION...18Z TAF UPDATE
STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE
THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS
EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN
WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A
BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jun 15, 12:45 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI JUN 15 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1245 PM MDT (145 PM CDT) FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND
TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE.

ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW
MOVING WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS
PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 15, 5:23 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 ENE HEREFORD          44.39N 102.84W
06/15/2012  M1.00 INCH       MEADE              SD   STORM CHASER

            MOSTLY DIME HAIL WITH A FEW QUARTERS FROM AROUND 418 PM
            TO 423 PM MDT.

&&

BUNKERS
Local storm report, Jun 15, 5:27 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 N ELM SPRINGS         44.40N 102.53W
06/15/2012  E1.00 INCH       MEADE              SD   PUBLIC

            HAIL LASTED FROM 500 PM TO 525 PM MDT. DID CONSIDERABLE
            CROP DAMAGE. ALSO HAD 30 TO 40 MPH WINDS.

&&

BUNKERS
Special weather statement, Jun 15, 5:33 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT FRI JUN 15 2012

SDZ002-160015-
PERKINS SD-
533 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS COUNTY UNTIL 615
PM MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ZEONA...OR 42 MILES WEST OF
FAITH...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DATE...
  BISON...
  CHANCE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4557 10243 4534 10219 4512 10284 4530 10296
TIME...MOT...LOC 2332Z 239DEG 31KT 4525 10280

RUDGE
Special weather statement, Jun 15, 5:35 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT FRI JUN 15 2012

SDZ026-028-029-074-160015-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-
535 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR 6 MILES SOUTHWEST
OF HILL CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  SYLVAN LAKE...
  HARNEY PEAK...
  MOUNT RUSHMORE...
  KEYSTONE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  HAYWARD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4391 10321 4372 10329 4389 10379 4397 10374
TIME...MOT...LOC 2335Z 285DEG 25KT 4388 10365

SCHILD
Local storm report, Jun 15, 5:49 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 WSW MILESVILLE        44.39N 101.84W
06/15/2012  E0.88 INCH       HAAKON             SD   PUBLIC

            HAIL LASTED FROM 525 PM TO 535 PM MDT.

&&

BUNKERS
Special weather statement, Jun 15, 5:59 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT FRI JUN 15 2012

SDZ031-032-073-160100-
HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
559 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...EASTERN
MEADE AND WESTERN HAAKON COUNTIES UNTIL 700 PM MDT...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CREIGHTON...OR 36 MILES
NORTHWEST OF PHILIP...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BILLSBURG...
  MILESVILLE...

ANOTHER STORM CAPABLE OF NICKEL SIZED HAIL WAS IN THE MILESVILLE
AREA MOVING SLOWLY TO THE NORTH.

THESE STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4425 10229 4449 10229 4453 10184 4452 10181
      4454 10180 4456 10153 4423 10153
TIME...MOT...LOC 2357Z 274DEG 19KT 4438 10218

RUDGE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:08 PM MDTSpecial Weather StatementUNRBennett52 min
Jun 15, 6:24 PM MDTSpecial Weather StatementUNRPerkins51 min
Jun 15, 6:55 PM MDTSpecial Weather StatementUNRHarding50 min
Jun 15, 6:58 PM MDTSpecial Weather StatementUNRJackson, Mellette47 min
Jun 15, 7:19 PM MDTSpecial Weather StatementUNRLawrence41 min
Jun 15, 7:44 PM MDTSpecial Weather StatementUNRLawrence46 min
Jun 15, 8:10 PM MDTSpecial Weather StatementUNRTodd50 min
Jun 15, 8:18 PM MDTSpecial Weather StatementUNRMeade42 min
Jun 15, 8:22 PM MDTSpecial Weather StatementUNRTripp38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.